Mushroom Ingestion
Recently Published Documents


TOTAL DOCUMENTS

32
(FIVE YEARS 12)

H-INDEX

0
(FIVE YEARS 0)

Author(s):  
Zainul Ikhwan Ahmad Khusairi ◽  
Rizz Fazali ◽  
Chung WM ◽  
Azmir Anuar ◽  
Afendi Ghazali

Introduction: Since time immemorial, mushrooms have been used as a part of human diet, some of them are very well known for their nutritive and medicinal properties and some are known to cause poisoning to the human body. A number of post ingestion fatalities due to poisonous mushrooms has been reported worldwide. These poisonous mushrooms are often misidentified as edible ones, which accounts for accidental poisoning.Objective: The main objective of this report was to describe the clinical manifestations of mushroom poisoning cases presented at the Emergency Department (ED), Taiping Hospital.Case Presentation: There were two cases presented, who suffered from moderate dehydration due to acute gastroenteritis after taking 'delicious mushrooms', also known as Chlorophyllum Molybdites. This study found that both cases had complaints of abdominal cramping, diarrhoea and vomiting more than twenty times a day. There was no history of numbness or weakness noted, and no chest pain or shortness of breath. On arrival, both cases presented signs of moderate dehydration with coated tongue and normal blood pressure, with slightly increased in temperature (37.30C). Abdomen was soft but discomfort upon palpation and described as bloated. Both cases were resuscitated with 20ml/kg normal saline. Charcoal, antiemetic, proton pump inhibitor and ceftriaxone antibiotic were given at the ED. Both survived and were treated as infectious acute gastroenteritis. Nausea and vomiting were the most common early symptoms of intoxication and should be considered as a medical emergency. Alpha Amanitin levels should be checked where possible if amanita poisoning is suspected. An early diagnosis and immediate treatment are required for a successful outcome.Conclusion: All patients with the history of mushroom ingestion should be admitted. If laboratory detection of toxin is not available, history of mushroom ingestion, clinical manifestation and their trends could define mushroom poisoning.International Journal of Human and Health Sciences Supplementary Issue: 2021 Page: S17


CJEM ◽  
2020 ◽  
Vol 22 (5) ◽  
pp. 644-647
Author(s):  
Nicholas J. Connors ◽  
Robert S. Hoffman ◽  
Sophie Gosselin

A 54-year-old woman prepares dinner around 8:00 pm that includes mushrooms that she picked from her yard. The next morning, around 8:00 am, the woman (patient), her daughter, and son-in-law all develop abdominal cramps, violent vomiting, and diarrhea. They present to the emergency department and are admitted for dehydration and intractable vomiting with a presumed diagnosis of food poisoning. Twenty-four hours later, they appear well with stable vital signs and improved symptoms. Four hours later, 36 hours post-ingestion, the patient becomes lethargic. A venous blood gas reveals pH, 7.1; PCO2, 16 mmHg; and her AST was 3140 units/L with an ALT of 4260 units/L and an INR of 3.7.


2020 ◽  
Vol 7 (5) ◽  
pp. 875
Author(s):  
Anant Parasher ◽  
Akshay Aggrawal

Poisoning due to mushroom ingestion is a relatively rare but deadly cause of acute liver failure (ALF). Consumption of the poisonous mushroom Amanita phalloides, also known as ‘death cap’, is one of the most common causes of mushroom poisoning worldwide, being involved in the majority of human fatalities caused due to mushroom ingestion. A major portion of the liver damage due to Amanita phalloides is related to powerful toxins known as amanitins, which cause impairment in protein synthesis and subsequent cell necrosis by the inhibition of RNA polymerase II. Initially the presentation is that of an asymptomatic lag phase, followed by gastrointestinal symptoms and hepato-renal involvement. Amatoxin poisoning may progress into fulminant hepatic failure and eventually death if liver transplantation is not performed. It is based on a careful assessment of history of type and duration of mushroom ingestion, as well as the clinical manifestations. Diagnosis can be confirmed by laboratory tests measuring urinary amatoxin levels and identification of the mushroom. Although N-Acetyl Cysteine and Penicillin-G have proven to be effective therapeutic agents, Orthotopic Liver Transplantation (OLT) or Auxiliary Partial Orthotopic Liver Transplantation (APOLT) is the only treatment option for most of the cases carrying a poor prognosis.


2020 ◽  
Vol 8 (2) ◽  
pp. e000997
Author(s):  
Catarina Amorim

This report documents a case of intoxication and subsequent death following ingestion of Amanita phalloides occurring in a 4-month-old cocker spaniel. The patient presented for investigation of acute vomiting, icterus and progressive obtundation. Clinical history identified exposure and ingestion of mushrooms on the day of presentation. Serum biochemistry revealed marked hypoglycaemia, hyperbilirubinaemia, increased serum alanine transferase and alkaline phosphatase activity. Within 24 hours, the patient’s mentation worsened and anuria was identified. Serial biochemistry analysis revealed worsening of hepatic parameters and impaired renal function. Mushrooms provided by the owner were later identified as A phalloides species by a fungal expert. Based on the patient’s clinical presentation and diagnostic investigations, the presumptive diagnosis was acute hepatic and renal failure following mushroom ingestion. Unfortunately, death occurred within 36 hours despite aggressive therapeutic measures.


2020 ◽  
Vol 50 (2) ◽  
pp. 135-138
Author(s):  
Ratsameekhae Jongthun ◽  
Pasin Hemachudha ◽  
Supaporn Wacharapluesadee ◽  
Thiravat Hemachudha

Amatoxin poisoning is the main cause of death from accidental ingestion of poisonous mushrooms and a mortality rate of 27.3% has been reported in Thailand. Symptoms of mushroom ingestion are often confused with food poisoning; thus, gastroenteritis is not recognised as the first phase of poisoning. Our study assessed the efficacy of N-acetylcysteine (NAC) as a treatment for amatoxin poisoning. We retrospectively analysed 74 medical records over 12 years. The majority (70/74) were treated successfully with NAC; death in the remaining 4 (5.4%) patients was attributed to late presentation in three and advanced alcoholic cirrhosis in one.


2019 ◽  
Vol 23 ◽  
pp. 55-57
Author(s):  
Emily Austin ◽  
Hilary S. Myron ◽  
Richard K. Summerbell ◽  
Constance A. Mackenzie

2018 ◽  
Vol 131 (1) ◽  
pp. e9 ◽  
Author(s):  
Natalia G. Vallianou ◽  
Adamantios Raptis ◽  
Marina Sikara ◽  
Alexandros Skourtis ◽  
Evangelos Kokkinakis

2017 ◽  
Vol 28 (4) ◽  
pp. 362-364
Author(s):  
James H. Diaz
Keyword(s):  

Export Citation Format

Share Document